Herb Poisoning Clinical Presentation

Updated: Feb 11, 2016
  • Author: Fermin Barrueto, Jr, MD, FAAEM, FACEP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Presentation

History

The following questions are necessary to ascertain specific history:

  • Was the herbal preparation collected or purchased? Where?
  • What does the product purportedly contain? Is there a container, label, or picture of the product?
  • Were other individuals exposed and affected?
  • How recently and for what duration has the product been used by the patient?
  • For what purpose was the herbal product acquired? To treat what condition?
Next:

Physical Examination

Evaluate the patient for possible toxidromes such as anticholinergic syndromes or those consistent with cardiac glycosides or heavy metal poisonings, as follows:

  • Anticholinergic syndromes (ie, mydriasis, dry mucous membranes and axilla, urinary retention, tachycardia, disorientation, hallucinations)
  • Cardiac dysrhythmias (suspect cardiac glycoside or aconite toxicity)
  • Hepatomegaly and jaundice (suspect pyrrolizidine alkaloids and herbal teas)
Previous